NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 31, 2:09 PM MST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 31, 2:09 PM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
309 PM MDT Mon Jul 31 2023
.SHORT TERM...(This evening through Tuesday)
Issued at 259 PM MDT Mon Jul 31 2023
This evening, widespread showers and scattered storms carrying
east over plains will continue to bring gusty winds, heavy
rainfall, and small hail. Some severe storms are possible, most
likely on the plains, but there is again a general lack of shear.
There were reports of tennis ball hail yesterday though so I'm
hesitant to say marginally severe again. Most hail should be
marginal, a few stones could go larger. The primary hazard remains
heavy rainfall and flooding, due to great and deep moisture with
sufficient instability and very little steering flow. We maintain
our Flood Watches, both valid through midnight, collectively
covering the northern Front Range mountains, Middle Park, the
urban corridor, and plains east through about Morgan County.
Tonight, skies will probably remain partly to mostly cloudy, and
isolated to scattered showers might linger over both the high
country and over the northern plains.
The ridge will remain strong through the period and should
continue to gradually shift east, promoting greater monsoonal flow
and increasing moisture over Colorado.
Tomorrow: in the morning, forecast soundings show stratus again
on the plains this time over the urban corridor. There will be
more moisture so stratus may be more persistent. Widespread
showers will develop over the mountains in the afternoon again as
well, but look to carry east over the plains a bit faster. Storms
will again bring heavy rainfall widespread. We have issued another
Flood Watch valid noon to midnight, for much the same area but
now including all our eastern plains. The details are mostly the
same as today but with more moisture, there are more details in
the Hydrology section below.
.LONG TERM...(Tuesday night through Monday)
Issued at 259 PM MDT Mon Jul 31 2023
CAMs are consistent in depicting a cluster of rain-laden
thunderstorms traversing the eastern plains early Tuesday evening
before all areas dry out overnight. With widespread rain likely
Tuesday, suspect there may be at least patchy stratus development
overnight into early Wednesday morning, although neither forecast
soundings nor SPC HREF guidance seems all that bullish with the low
clouds.
Wednesday's setup remains largely favorable for renewed scattered to
widespread thunderstorms and heavy rainfall. Key parameters will be
ticking down a notch (shaving ~0.10" off the PW values and a few
hundred J/Kg of MLCAPE), but the ingredients will all be there
nonetheless for efficient precipitation production, and storm
motions will remain quite slow. This will sustain a flash flood
threat primarily from the Continental Divide eastward into the
plains. It's conceivable that if low clouds are more widespread than
anticipated, the lower elevations could remain capped off much off
the day under a more stable air mass, but for now will maintain high
PoPs in alignment with most guidance.
Thursday has trended toward slightly more ridging allowing for
warmer temperatures and a more notable decline in monsoon moisture
availability. Still, an embedded shortwave aloft and greater
instability that per some guidance could push 2,000 J/Kg in the
eastern plains should still support scattered thunderstorm
development in the afternoon, although with slightly lesser coverage
and rainfall intensity. Shear, though modest, will tick up and could
be sufficient to sustain isolated severe thunderstorms in the
plains.
Ridging does look to become more pronounced Friday under
increasingly northwest flow aloft. Thus, less thunderstorm coverage
can be expected with highest precipitation chances over the higher
terrain. Temperatures will remain in the 80's and slightly below
normal for this time of year.
For the weekend, there has been a more notable shift back towards a
more active weather pattern. Friday's ridging looks short-lived,
with a more substantial shortwave aloft progged to move over
Colorado Saturday into Sunday. Combined with an approaching jet
streak for added upper-level support, and a modest increase in PW
values, this should allow for more widespread thunderstorm
coverage each afternoon and potential return of heavier rain.
After several days of relatively steady temperatures in the 80's,
highs should begin to decline well below seasonal normals.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1109 AM MDT Mon Jul 31 2023
Should be VFR conditions for the early afternoon, then
intermittent MVFR and maybe IFR conditions are possible with
widespread showers and storms late this afternoon through this
evening. Storms and showers will bring variable outflow gusts and
possibly heavy rainfall, which may reduce visibility. Ceilings are
expected near 6000 feet and may fall below with passing storms.
CAMs still suggest the main threat window is roughly 00Z to 03Z,
though impacts are possible in a greater window about 22Z to 07Z.
Stratus may develop again behind this system, and if so could
linger overnight into tomorrow morning. Confidence in stratus is
not yet high enough to include a ceiling in the TAF due to the
possibility of downsloping winds, but there is mention of few low
clouds for now. Guidance is highly variable behind this
convection. Winds are forecast around easterly again tomorrow
early afternoon ahead of another similar round of convection with
similar hazards, through the late afternoon and early evening.
&&
.HYDROLOGY...
Issued at 259 PM MDT Mon Jul 31 2023
Tomorrow afternoon and evening, all ingredients are coming
together for a threat of flash flooding from thunderstorms. This
includes increasing precipitable water values to 150-175% of
normal, warm cloud depths near 5,000 feet, sufficient
instability/weakly capped airmass, and storm motions averaging
15-20 mph. The stronger storms will be capable of producing
1.5-2.5" of rain in 30-45 minutes. Bottom line is storms in this
environment will be efficient heavy rain producers (even moreso
than today), capable of causing flash flooding. This would include
recent burn scars, urban areas, creeks, streams, and low lying
areas.
Heavy rain potential will remain on Wednesday, with slow storm
motions favored and above-normal precipitable water values. That
said, there's some higher uncertainty with potential capping and
lower instability which could taper convective development. Still
suspect scattered thunderstorm coverage with localized heavy rain
and rates of 1-2"/hr, with the strongest storms initiating over the
Continental Divide early afternoon and pushing east through the
afternoon.
Thunderstorm coverage is still favored to decrease Thursday and
Friday, particularly for the lower elevations, but at least a
limited threat of flash flooding will persist each afternoon for the
burn scars.
Guidance suggests a return to a more active, wet pattern and
increasing flood potential over the weekend.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for COZ032-033-035.
Flood Watch from Tuesday afternoon through Tuesday evening for
COZ035-038>046-048>051.
Flood Watch until midnight MDT tonight for COZ038>046.
&&
SHORT TERM...EJD
LONG TERM...Rodriguez
AVIATION...EJD
HYDROLOGY...EJD/Rodriguez
Hazardous weather outlook, Jul 31, 10:03 AM MST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Mon Jul 31 2023
COZ030>051-011715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Mon Jul 31 2023
...Flood Watch for the I-25 Corridor, adjacent plains, and portions
of the northern mountains and foothills until midnight tonight...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Widespread showers and thunderstorms will develop across the high
country early this afternoon, then spread over the I-25 corridor
and plains this afternoon and evening. Heavy rain and gusty winds
will be possible with stronger storms. Flash flooding will be
possible across the burn areas, I-25 corridor, and plains through
the early overnight hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The flash flood threat will increase for all areas Tuesday and
continue into Wednesday. Storms that develop will be capable of
producing very heavy rain and flash flooding. This includes not
only recent burn areas, but also urban areas, small creeks and
streams, and low lying areas outside of burn scars.
Never drive through flooded roads or water of unknown depth. Avoid
recent burn areas if possible, have multiple ways to receive
warnings, and be ready to take action and move to higher ground if
a warning is issued.
The active weather pattern is slated to continue into the weekend,
although some decrease in storm coverage and intensity is
expected by Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight. However,
any reports of heavy rainfall, flooding, hail, and strong winds
will be appreciated.